Alert archive / California / Wind Advisories in 2020

Wind Advisory 31, NWS Phoenix, AZ

December 27, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Dec 27, 2020, 1:13 PM PST for Imperial County, California. It took effect at Dec 28, 2020, 1:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2020, 1:13 PM PST (21:13 UTC)
In effect from
Dec 28, 2020, 1:00 AM PST
Expired
Dec 28, 2020, 5:21 PM PST
In force
16 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WWUS75 KPSR 272113
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
213 PM MST Sun Dec 27 2020

CAZ562-566-281400-
/O.NEW.KPSR.WI.Y.0031.201228T0900Z-201229T0300Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
113 PM PST Sun Dec 27 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM PST MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...From 1 AM to 7 PM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
268 
WWUS75 KPSR 281006
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
306 AM MST Mon Dec 28 2020

CAZ567-282215-
/O.EXA.KPSR.WI.Y.0031.000000T0000Z-201229T0300Z/
Imperial Valley-
Including the cities of El Centro, Calexico, Alamorio, 
and Brawley
206 AM PST Mon Dec 28 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Imperial Valley.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-566-282215-
/O.CON.KPSR.WI.Y.0031.000000T0000Z-201229T0300Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
206 AM PST Mon Dec 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
626 
WWUS75 KPSR 282038
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
138 PM MST Mon Dec 28 2020

CAZ562-566-567-290300-
/O.CON.KPSR.WI.Y.0031.000000T0000Z-201229T0300Z/
Imperial County Southwest-Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
1238 PM PST Mon Dec 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County, Imperial Valley 
  and Western Imperial County.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
357 
WWUS75 KPSR 290121
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
621 PM MST Mon Dec 28 2020

CAZ562-566-567-290230-
/O.CAN.KPSR.WI.Y.0031.000000T0000Z-201229T0300Z/
Imperial County Southwest-Imperial County West-Imperial Valley-
521 PM PST Mon Dec 28 2020

...WIND ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 27, 10:57 AM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 27, 10:57 AM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1157 AM MST Sun Dec 27 2020

.UPDATE...Updated 18Z aviation discussion.

&&

.SYNOPSIS...
Cloudiness will be on the increase today but highs are still
expected to be several degrees above normal. A low pressure system
moves through the region on Monday and Tuesday bringing breezy and
much cooler conditions along with a chance of rain and mountain snow
showers. Best chances for precipitation will be over south-central
Arizona Monday night and Tuesday morning, mainly the higher terrain.
For places that receive precipitation, amounts are anticipated to be
modest. The system will leave behind cold air with morning lows in
the 30s at most lower desert locations Wednesday through Saturday.
The coldest morning is anticipated to be Thursday. Dry conditions
can be expected Wednesday through Saturday with a gradual increase
in afternoon high temperatures.

&&

.DISCUSSION...
At 2 am this morning, a flat upper level high pressure ridge was
situated across the desert southwest; the latest plot data clearly
showed the ridge and indicated 500mb heights down about 50m across
northern Arizona depicting the ridge weakening. As the ridge
flattens, increasing high cloud will overspread the area and we can
already see some of this high cloud spreading into the area on the
latest IR satellite imagery. Surface dewpoints over the central
deserts were climbing at least several degrees and mostly ranged
from the mid teens to upper 20s. Despite the increase in high clouds
today, we can expect warmer deserts to again climb into the low 70s
and Phoenix should see a high today around 72 degrees.

Latest operational and ensemble model runs/suites have changed very
little and for all intents and purposes the forecast remains the
same. Very little changes have been made. A cold but not especially
wet Pacific low will move into southern California/Nevada Monday and
then drop southeast across the state Monday night into Tuesday
bringing a chance of rain to south central Arizona with best
rainfall totals expected over high terrain east of Phoenix. The best
rain window in the Phoenix area is still Monday night, mainly
midnight through early/mid morning Tuesday. Again, latest GEFS
plumes output still has most of the members at or below 0.1 inches
with this system. Latest WPC guidance has dropped back a bit with
totals generally 0.25 to less than 0.5 inches over high terrain east
of Phoenix for the event, and amounts less than 0.2 inches over the
lower central deserts. POPs have been massaged a bit but have not
really changed, ranging from 35-45 percent in Phoenix Monday night
to nearly 70 percent over high terrain of southern Gila County.
Expect POPs tapering off over the central deserts Tuesday to mostly
below 25 percent. As mentioned before, although this is a somewhat
dynamic system it will not be very wet; there is very little IVT
advertised into the desert southwest ahead of the trof, surface
dewpoints Monday night generally stay 37 or below over the central
deserts and PWAT only reaches to around 0.50 inches Monday afternoon
and evening before dropping back by Tuesday morning. With QPF values
dropping slightly and snow levels looking slightly higher (down to
around 4500 feet), snow amounts will not be overly high and we may
see around 2 inches below 5000 feet across portions of southeast
Gila County, mainly areas to the east and northeast of Globe
bordering the Flagstaff area. Snow totals will mainly fall between
midnight Monday night and mid-day Tuesday.

It should be mentioned that as the low approaches Monday from the
west, it will become breezy to windy, especially over favored wind
prone areas in far southeast California. Winds will favor west to
southwest and should mostly stay below wind advisory thresholds
except for the very wind prone far southwest corner of Imperial
County.

High temperatures on Tuesday will fall well below seasonal normals
as the low moves through the area; the Phoenix area will drop into
the mid 50s and the forecast high of 57 will be 8 degrees below
normal. Very little change is expected Wednesday into Thursday with
highs again in the upper 50s over the central deserts. Given the
cold and dry air moving into the area, there will be freeze concerns
across favored outlying desert areas Wednesday morning in places
such as Queen Creek, Bouse and Tacna and other low deserts well away
from the center of Phoenix. Actually the best freeze chances will be
Thursday morning with some colder areas likely to fall into the 20s.
At this time it's a bit early to worry about issuing freeze watch
products but we will continue to message the cold temperatures which
will likely persist through the end of the week.

As we move from the middle to the latter portions of the week,
following the exit of the cold Tuesday weather system it will turn
dry again but temperatures will tend to remain below seasonal normal
with only a very modest and gradual "warming trend" expected into
the weekend. Ensemble clusters from the GFS, CMC and ENS all agree
reasonably well with the basics which keep the upper ridge off to
the west of Arizona and a dry cool northwest flow into the area each
day. There will be a brush by system dropping southeast through the
4 corners Thursday night but this will most likely not introduce any
precipitation but rather keep cooler air in place (and keep lows
near freezing in favored areas through at least Friday).

&&

.AVIATION...Updated at 1857Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light easterly winds, generally 6-9 kts, will continue through
noon before weakening and becoming more variable this afternoon.
Prevailing easterlies will return this evening by 3-4Z and speeds
will increase up to 8-12 kts, mostly across southern portions of
the Phoenix area, around 10Z. A strengthening westerly gradient
wind will develop Monday, with west winds kicking in the
afternoon. May see a brief period of breezy southerly cross winds
midday Monday as they shift west. SCT to BKN clouds above 15 kft
AGL will pass over the area this afternoon and tonight. Skies will
clear briefly Monday morning before SCT to BKN cumulus develop in
the afternoon with bases around 6 kft AGL.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will generally remain below 5-10 kts today before stronger
westerly winds develop tonight/early-Monday morning. Mountain
rotors and LLWS is possible at KIPL Monday morning, but dependent
on surface conditions, so confidence is not high enough to include
in LLWS in the TAF. Surface speeds and gusts will increase by
17-18Z and persist through the afternoon. Sustained speeds up to
17-22 kts and gusts up to 25-35 kts will be possible at KIPL and
slightly lighter at KBLH. SCT to BKN high clouds will pass over
the area this afternoon, clear briefly tonight, and then SCT to
BKN CIGs around 6 kft will develop Monday morning. There will be
a slight chance for a light rain shower Monday morning through the
afternoon.

&&

.FIRE WEATHER...
Tuesday through Saturday: Unsettled weather is expected for early in
the week as a cold weather system moves across Arizona on Tuesday
bringing wetting rains and snow to the high terrain with some
potential of rain over the lower deserts. Minimum RH values over the
deserts will be very high and in the 30 to 45 percent ballpark
Tuesday. Breezy to locally windy conditions will also be possible
into Tuesday, while temperatures drop to below normal by Tuesday.
Much drier conditions will develop Wednesday into Thursday with
minimum RH values trending down into the upper teens to mid 20s.
Little change through the weekend. Although there will be some
warming Wednesday into Friday, high temperatures will generally stay
below normal through the period. Thursday night into Friday it will
become quite breezy across the deserts west of Phoenix, especially
down the lower Colorado River valley, with winds favoring the north.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...CB
AVIATION...Benedict
FIRE WEATHER...CB

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.